Alert archive / Tennessee / Flash Flood Warnings in 2005
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 15, 2005, 4:41 PM EDT for Morgan County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2005, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 15, 2005, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Morgan County, TN
The radar
The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:20 PM EDT | FLASH FLOOD | Pine Orchard, TN | SEVERAL SECONDARY ROADS AROUND THE PINE ORCHARD AREA...CLOSED DUE TO HIGH WATER. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 152042
FFWMRX
TNC129-152245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT MON AUG 15 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MORGAN COUNTY IN EAST TENNESSEE
THIS INCLUDES THE CITY OF WARTBURG
* UNTIL 645 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTH OF WARTBURG. THE
STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LONE
MOUNTAIN STATE FOREST...OAKDALE...FROZEN HEAD STATE PARK AND
PETROS.
RADAR INDICATED THAT BETWEEN 2 AND 2 1/2 INCHES OF RAIN HAS OCCURRED
DURING THE PAST 2 HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES
ARE POSSIBLE DURING THE NEXT 2 HOURS IN THE WARNED AREA.
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, LOW
LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER LOW LYING PLACES
THAT NORMALLY FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3622 8486 3595 8474 3589 8468 3606 8435
3633 8470
$$
DH1 follow-up statement
000
WGUS74 KMRX 152125
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT MON AUG 15 2005
TNC129-152245-
MORGAN TN-
524 PM EDT MON AUG 15 2005
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
MORGAN COUNTY...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING MODERATE TO HEAVY RAIN OVER THE
WARNED AREA. RADAR ESTIMATES THAT BETWEEN 2 AND 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE WARNING AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARTBURG.
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, LOW
LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER LOW LYING PLACES
THAT NORMALLY FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE
THREATENING SITUATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3622 8486 3595 8474 3589 8468 3606 8435
3633 8470
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:18 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 15, 3:18 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 318 PM EDT MON AUG 15 2005 .SHORT TERM...(TONIGHT AND TUESDAY)...MOST CONVECTION CONTINUES TO DEVELOP ACROSS MIDDLE TN/CUMBERLAND PLATEAU REGION...AND ALSO JUST EAST OF THE TN/NC STATE LINE. MOVEMENT IS EAST OR SOUTHEAST AT AROUND 10 MPH. WITH THE WEAK COLD FRONT STILL TO OUR NORTH...I DONT EXPECT ANY ORGANIZED CONVECTION IN OUR REGION OVERNIGHT. STILL MIGHT SEE ISOLATED STRONG STORMS BRIEFLY. CARRIED CHANCE POPS ACROSS THE BOARD THIS EVENING...THEN SLIGHT CHANCE OVERNIGHT...WHICH WAS LITTLE CHANGE FROM PREVIOUS FORECAST/GRIDS. FOR TUESDAY...WEAK FRONT LOOKS TO SAG SOUTHWARD TOWARD OR INTO NRN PARTS OF THE FORECAST AREA...SO NUDGED POPS UP TO LIKELY IN THE NORTH AND CONTINUED HIGH CHANCE ELSEWHERE. FOR TEMPERATURES...WENT FOR PERSISTENCE TONIGHT AND FAVORED WARMER MAX TEMPS TUESDAY GIVEN HOW MUCH TEMPS HAVE WARMED TODAY (ABOVE 15/00Z MOS). .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...WEAKENING FRONTAL BOUNDARY REMAINS ACROSS THE REGION WEDNESDAY AND THURSDAY FOR CONTINUED CHANCE POPS. SOME DRYING EXPECTED IN THE MID AND UPPER LEVEL FRIDAY AND SATURDAY WITH A RIDGE BUILDING IN. AS SUCH... EXPECT NORMAL SUMMERTIME AFTERNOON/EVENING CONVECTION. A FRONT PUSHES INTO THE THE REGION ON SUNDAY AND MONDAY. CONFIDENCE IS LOW WITH TIMING AND STRENGTH OF THIS FEATURE AND WILL KEEP POPS NEAR 20 TO 30 PERCENT. GUIDANCE TEMPS LOOK GOOD AND WILL KEEP FORECAST NUMBERS CLOSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 93 72 89 / 30 50 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 90 70 88 / 30 50 40 30 OAK RIDGE, TN 71 90 70 87 / 30 50 40 30 TRI CITIES AIRPORT, TN 68 86 68 85 / 40 60 50 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && TG/MJB
Hazardous weather outlook, Aug 15, 4:00 AM EDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 400 AM EDT MON AUG 15 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 400 AM EDT (300 AM CDT) MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING...WITH A FEW ISOLATED SEVERE STORMS POSSIBLE. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP EACH DAY NEXT WEEK...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. A FEW ISOLATED STORMS MAY BECOME SEVERE EACH DAY WITH THE THREAT OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AT TIMES THROUGHOUT THE WEEK. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. HW
In the hours before
Local storm report, Aug 15, 2:48 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
248 PM EDT MON AUG 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 1 S SPRING CITY 35.67N 84.86W
08/13/2005 RHEA TN UTILITY COMPANY
SECOND TREE AND POWER LINES DOWN ALONG TWIN OAK RD.
LOCATED ONE MILE SOUTH OF SPRING CITY. REPORTED BY
VOLUNTEER ELECTRIC.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 53 min |
| Aug 15, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 41 min |
| Aug 15, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea | 57 min |
| Aug 15, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| Aug 15, 6:31 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 26 min |
| Aug 15, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 47 min |
| Aug 15, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 28 min |
Nearby
Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.